Illinois, 2011

Flooding in Illinois, May 1 to 10, 2011

May 1 to 10, 2011 · NWS PAH · 19 events in 19 counties and zones

Widespread flooding continued from April into May across southern Illinois. Following excessive rain in April, a final dose of heavy rain came between April 30 and May 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread flooding continued from April into May across southern Illinois. Following excessive rain in April, a final dose of heavy rain came between April 30 and May 2. Numerous rounds of showers and thunderstorms produced additional average rainfall amounts of 4 to 6 inches. Between 9 and 22 inches of rain fell across the region between April 22 and May 3. Most creeks and streams flooded for an extended period of time. Some of the flooding was major. The Saline River threatened some homes and businesses in parts of Saline County around Muddy, Eldorado, and Harrisburg. In Carbondale, more than 30 mobile homes were flooded at a trailer park that was inundated by Crab Orchard Creek. A disaster proclamation was issued by the governor of Illinois due to the damage from flooding and severe storms. The National Guard was deployed to assist with sandbagging and other operations. Numerous roads were flooded and closed across southern Illinois, including some major state roads. At the peak of the flooding, 41 county and state roads were closed in Williamson County alone. A number of bridges were underwater. About 50,000 acres of farmland was flooded in Hamilton County. The flood damage from creeks and small rivers was considered to be lower than the historic March, 2008 flood in most areas. including Harrisburg. Flood gates installed around Harrisburg prevented a repeat of the massive 2008 flood, but Illinois Route 34 was closed by the flood gate. Businesses in Harrisburg sandbagged in anticipation of possible flooding, but few if any businesses were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.

UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.

TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.

PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.

QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.

&&

.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Apr 30, 5:28 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.

WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JP

In the hours before

Local storm report, Apr 30, 7:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SHARPE                  36.97N 88.46W
04/30/2011  E1.00 INCH       MARSHALL           KY   PUBLIC

&&

CW
Local storm report, Apr 30, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             DEXTER                  36.79N 89.96W
04/30/2011  E1.00 INCH       STODDARD           MO   PUBLIC

&&

CW
Local storm report, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          S BARLOW                37.05N 89.05W
04/23/2011                   BALLARD            KY   NWS STORM SURVEY

            EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
            YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
            AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
            CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
            HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
            BUILDING. ROOF DAMAGE TO ONE BARN.

&&

K. SMITH
Local storm report, Apr 30, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          ESE KLONDIKE            37.06N 89.23W
04/23/2011                   ALEXANDER          IL   NWS STORM SURVEY

            EF2 TORNADO...PEAK WIND 120 MPH. PATH WIDTH 120 YDS AND
            PATH LENGTH 2.9 MILES. ONE MOBILE HOME DESTROYED...WITH
            MINOR/MODERATE ROOF DAMAGE TO TWO HOMES IN THE KLONDIKE
            AREA. 20 FOOT TALL ARPT. HANGAR DESTROYED ALONG WITH 2
            LIGHT AIRCRAFT. ARPT. MGR. OBSERVED 118 MPH WIND ON
            ANEMOMETER. LARGE TREES DAMAGED ONE HOME/TWO TRAILERS IN
            URBANDALE. SEVERAL TREES UPROOTED/SNAPPED ALONG PATH.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Alexander County, Cache to 1.29 mi S of Willard
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.100, -89.270

Flood, Edwards

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Edwards County, Albion to 0.49 mi WNW of Browns
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.380, -88.050

Flood, Franklin

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Franklin County, 1.49 mi SE of Thompsonville to 1.89 mi NW of Odum Spur
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.903, -88.753

Flood, Gallatin

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Gallatin County, 0.83 mi W of Equality to 2.87 mi WNW of Shawneetown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.730, -88.345

Flood, Hamilton

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Hamilton County, Aden to 2.27 mi ENE of Neipper Corner
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.230, -88.470

Flood, Hardin

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Hardin County, Cadiz to 2.59 mi S of Karbers Ridge
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.580, -88.220

Flood, Jackson

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Jackson County, 1.25 mi SE of Boskydell to 0.3 mi NNW of De Soto
Cause
Heavy Rain
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
37.659, -89.202

Flood, Jefferson

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Jefferson County, 3.35 mi E of Spring Garden to 2.55 mi E of Divide
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.176, -88.789

Flood, Johnson

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Johnson County, Belknap to 0.98 mi W of Reevesville
Cause
Heavy Rain
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
37.320, -88.930

Flood, Massac

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Massac County, Big Bay to 2.74 mi W of Shady Grove
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.320, -88.720

Flood, Perry

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Perry County, Clinch to 1.79 mi NE of Tamaroa
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.970, -89.230

Flood, Pope

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Pope County, Abbott to 0.62 mi ENE of Oak
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.570, -88.700

Flood, Pulaski

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Pulaski County, America to 2.73 mi NW of Mound City
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.130, -89.120

Flood, Saline

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Saline County, 1.58 mi W of Rileyville to 0.79 mi NE of Eldorado
Cause
Heavy Rain
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.852, -88.699

Flood, Union

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Union County, Aldridge to 1.01 mi WNW of Lick Creek
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.550, -89.470

Flood, Wabash

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Wabash County, 2.89 mi ENE of Allendale to 1.78 mi ESE of Schrodt Station
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.544, -87.669

Flood, Wayne

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Wayne County, 1.26 mi WNW of Johnsonville to 2.93 mi ESE of Mt Erie
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.525, -88.553

Flood, White

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
White County, 2.61 mi ENE of Phillipstown to 3.1 mi ESE of Emma
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.169, -87.978

Flood, Williamson

When
May 1, 12:00 AM CST to May 10, 6:00 AM CST
Where
Williamson County, 4.21 mi SW of Carterville to 2.03 mi NNE of Bush
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.702, -89.128

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307813, 307814, 307815, 307816, 307817, 307818, 307819, 307820, 307821, 307822, 307823, 307824, 307825, 307826, 307827, 307828, 307829, 307830, 307831.